EconPapers    
Economics at your fingertips  
 

Socioeconomic Diversity Among African Immigrants in the United States: An Intra-African Immigrant Comparison

Abdi M. Kusow (), Sitawa R. Kimuna () and Mamadi Corra ()
Additional contact information
Abdi M. Kusow: Iowa State University
Sitawa R. Kimuna: East Carolina University
Mamadi Corra: East Carolina University

Journal of International Migration and Integration, 2016, vol. 17, issue 1, No 6, 115-130

Abstract: Abstract Recent studies on Black immigrants in the USA report higher than average socioeconomic and educational attainment for African immigrants. Based on an intra-African immigrant comparison, we examine the generalizability of this finding to African groups of differing countries and regions using data from the 1990 and 2000 5 % U.S. census Integrated Public Use Microdata Samples (IPUMS). We specifically ask whether hourly earnings of African immigrants vary by region of origin. Results of our analyses reveal that sending region is an important determinant of variations in hourly earnings among African immigrants. Also, data indicate that both race and gender are significantly associated with earning outcomes; with the earnings of males and whites significantly higher than those of females and blacks. We discuss these findings in the context of the so-called “black immigrant success story.”

Keywords: African immigrants; Earnings; Educational attainment; Intra-African comparison; USA (search for similar items in EconPapers)
Date: 2016
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link)
http://link.springer.com/10.1007/s12134-014-0377-x Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joimai:v:17:y:2016:i:1:d:10.1007_s12134-014-0377-x

Ordering information: This journal article can be ordered from
https://www.springer ... tudies/journal/12134

DOI: 10.1007/s12134-014-0377-x

Access Statistics for this article

Journal of International Migration and Integration is currently edited by Lori Wilkinson

More articles in Journal of International Migration and Integration from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2020-09-19
Handle: RePEc:spr:joimai:v:17:y:2016:i:1:d:10.1007_s12134-014-0377-x